Alert archive / West Virginia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 66, NWS Charleston, WV

May 31, 2006Randolph County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at May 31, 2006, 3:04 PM EDT for Randolph County, West Virginia. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2006, 3:04 PM EDT (19:04 UTC)
Expired
May 31, 2006, 3:30 PM EDT
In force
26 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Randolph County, WV

The radar

The Sterling radar (KLWX), 186 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 3:05 PM EDTHAIL 0.884 W Harman, WV

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.1 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2006-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 300 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2006-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
300 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
1283 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 311903
SVRRLX
WVC083-311930-
/O.NEW.KRLX.SV.W.0066.060531T1904Z-060531T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
304 PM EDT WED MAY 31 2006

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RANDOLPH COUNTY IN WEST VIRGINIA

* UNTIL 330 PM EDT

* AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  NORTHEASTERN RANDOLPH COUNTY...OR ABOUT 11 MILES EAST OF ELKINS...
  AND MOVING WEST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHEASTERN RANDOLPH COUNTY

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3887 7952 3901 7957 3895 7982 3880 7977

$$

15
2 follow-up statements
000 
WWUS51 KRLX 311921
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
321 PM EDT WED MAY 31 2006

WVC083-311930-
/O.CON.KRLX.SV.W.0066.000000T0000Z-060531T1930Z/
RANDOLPH WV-
321 PM EDT WED MAY 31 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR RANDOLPH COUNTY...

AT 317 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE 
THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS 
LOCATED OVER NORTHEASTERN RANDOLPH COUNTY...OR ABOUT 10 MILES EAST 
OF ELKINS...MOVING NORTH AT 10 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

HAIL UP TO 0.88 INCHES IN DIAMETER HAS BEEN REPORTED JUST NORTH OF 
WYMER WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE 
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3887 7953 3901 7957 3902 7975 3885 7973

$$

15
000 
WWUS51 KRLX 311927
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
327 PM EDT WED MAY 31 2006

WVC083-311937-
/O.EXP.KRLX.SV.W.0066.000000T0000Z-060531T1930Z/
RANDOLPH WV-
327 PM EDT WED MAY 31 2006

...THE SEVERE THUNDERSTORM WARNING FOR RANDOLPH COUNTY EXPIRES AT 
330 PM EDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM WHICH
PROMPTED THE WARNING HAS MOVED OF THE WARNED AREA. THEREFORE...THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3887 7953 3901 7957 3902 7975 3885 7973

$$

09

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:40 PM EDT, 24 minutes earlier.

Area forecast discussion, May 31, 2:40 PM EDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
240 PM EDT WED MAY 31 2006

.SHORT TERM /REST OF TONIGHT THROUGH THURSDAY NIGHT/...

STORMS CONTINUE TO FIRE THIS AFTERNOON...WITH SOME BOUNDARIES FROM
STORMS EARLIER TODAY...TAKING ADVANTAGE OF THE UNSTABLE
CONDITIONS ACROSS THE CWA. A FLOODING THREAT ALSO EXISTS...WITH SLOW
MOVEMENT OF STORMS. SEVERE STORMS THIS AFTERNOON HAVE BEEN HAIL
PRODUCERS.

THINK THAT MOST STORMS WILL FALL APART TONIGHT WITH DAYTIME
HEATING...BUT ANY BOUNDARIES LEFT OVER FROM TODAYS CONVECTION STILL
COULD ALLOW SOMETHING TO FIRE. WITH A FLOW STILL BRUSHING UP
AGAINST THE EASTERN MOUNTAINS...THEY REMAIN THE PROBABLE SPOT TO SEE
MORE STORMS TONIGHT.

SLOW MOVING COLD FRONT WILL CUT ACROSS THE OHIO VALLEY
THURSDAY...AND TEMPS MAY RUN WARMER THAN GUIDANCE WITH SOME BREAKS.
ALTHOUGH STABILITY PARAMETERS NOT AS IMPRESSIVE TOMORROW WITH A
SOMEWHAT COOLER DAY....THE FRONT WILL PROVIDE MORE OF A TRIGGER FOR
DEVELOPMENT...AND SPOTS SEEING GOOD RAINS TODAY WILL NEED TO BE
MONITORED TOMORROW. MODELS CONTINUE TO SLOW THE PROGRESS OF THE
FRONT...WITH IT JUST IN OUR SOUTHEAST BY FRIDAY MORNING.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...

COLD FRONT WILL BE OVER THE AREA AS WE START OUT THIS FORECAST
PERIOD.  WITH A SLIGHTLY SLOWER TIMING WITH THE FRONT
ANTICIPATED...HAVE ADDED A MODERATE CHANCE OF RAIN WITH
THUNDERSTORMS.  TAPER THE CHANCE OF PRECIPITATION OVERNIGHT WITH
JUST RAIN SHOWERS...BEFORE BRINING BACK THE CHANCE OF THUNDERSTORMS
SATURDAY AFTERNOON.

FOR DAYS 4-7 (SUNDAY ON)...HAVE UTILIZED THE HPC FORECAST WHICH IS A
BLEND OF THE 00Z GFS AND ECMWF.  NEAR NORMAL AFTERNOON TEMPERATURES
WILL BE THE RULE.  THE UPPER LEVEL LOW WILL SLIDE OVERHEAD SATURDAY
NIGHT INTO SUNDAY...SO THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL
CONTINUE.  FOR MONDAY AND TUESDAY...DRIER AIR WILL COME INTO THE
CENTRAL APPALACHIANS AND MIDDLE OHIO VALLEY.  AS A RESULT...HAVE
MONDAY AND TUESDAY DRY FOR THE MOST PART...BUT COULD SEE US CHANGING
THIS PORTION OF THE FORECAST AS WE GET CLOSER TO THAT TIME
PERIOD...AS WE RESIDE IN BETWEEN SYSTEMS.

&&

.PREV DISCUSSION...
 /ISSUED 139 PM EDT WED MAY 31 2006/

AVIATION...

STORMS WILL CONTINUE TO FIRE THIS AFTERNOON...WITH TAF SITES IN THE
EASTERN MOUNTAINS AT RISK. STORMS AROUND EKN WILL BE SLOW MOVING AND
PERSISTENT THIS AFTERNOON...POSSIBLY CAUSING IFR VISIBILITIES IN THE
HEAVIER DOWNPOURS. EXPECT STORMS TO ALSO BE AROUND BKW FOR MOST OF
THE AFTERNOON. ALL OTHER SITES ARE AT RISK LATER THIS AFTERNOON AND
EVENING...BUT DECIDED JUST TO CODE CB AT TERMINALS WHICH HAVE A
SMALLER RISK OF STORMS. EXPECTING EKN TO LIFR AGAIN
TONIGHT...ESPECIALLY WITH RAIN TODAY...AND SOME CLEAR SKIES TONIGHT.
IFR VISIBILITIES POSSIBLE AGAIN TONIGHT WITH FOG...ESPECIALLY AT HTS
AND PKB. A SLOW MOVING COLD FRONT SHOULD ALLOW STORMS TO REDEVELOP
NEAR THE END OF THE TAF PERIOD...AND FOR NOW DECIDED TO USE CB IN
TAFS TO SIGNIFY STORM THREAT 18Z THURSDAY.

PREV DISCUSSION...
 /ISSUED 1016 AM EDT WED MAY 31 2006/

SHORT TERM /REST OF TODAY/...

CELLS WHICH DEVELOPED IN NICHOLAS...POCAHONTAS AND WEBSTER COUNTIES
HAVE NOW MOVED SOUTH AND EAST OUTSIDE OF THE CWA. WILL HAVE TO WATCH
THESE AREAS LATER TODAY...WITH ANY MORE STORMS ADDING TO THE RAIN
WHICH HAS ALREADY FALLEN THERE.

SPED UP POPS JUST A FEW HOURS THIS AFTERNOON FOR CENTRAL WEST
VIRGINIA. EXPECTING DEVELOPMENT FIRST IN SOUTHEASTERN OHIO AND
NORTHEASTERN KENTUCKY...CLOSEST TO THE BEST THETA E VALUES AND LOW
LEVEL CONVERGENCE. THIS FAVORED REGION SLOWLY MOVES EAST THROUGH THE
CWA THIS AFTERNOON AND TONIGHT. STORMS WILL ALSO REFIRE IN THE
EASTERN HIGHLANDS. SLOW MOVEMENT OF STORMS COULD BECOME A PROBLEM.

PREV DISCUSSION...
 /ISSUED 402 AM EDT WED MAY 31 2006/

LONG TERM /THURSDAY THROUGH TUESDAY/...

MODELS ARE IN GOOD AGREEMENT WITH TIMING ON THE COLD FRONT SAGGING
DOWN ON THURSDAY AND MOVING THROUGH AND OUT OF THE REGION BY FRIDAY
EVENING.  DID UP THE POPS A TAD TOWARDS 12Z FRIDAY AS FRONT SHOULD
BE ALONG THE OHIO RIVER.  KEPT HIGHER POPS EAST. GRADUALLY ENDED
POPS FROM WEST TO EAST ON FRIDAY AS THE FRONT PUSHES THROUGH.  DRY
AND COOLER WEATHER IS ON TAP FOR THE WEEKEND.

KEPT THE 4-7 DAY FORECAST PRETTY MUCH THE SAME AND DIDNT REALLY
ADJUST THE GRIDS THAT MUCH...WITH WEAK IMPULSES EXPECTED TO MOVE
THROUGH THE REGION FOR THE REST OF THE WORK WEEK WITH ON AND OFF
SHOWERS AND SEASONABLE TEMPERATURES.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&

SHORT TERM...KM
LONG TERM...KF
Hazardous weather outlook, May 31, 4:45 AM EDT, 10 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
445 AM EDT WED MAY 31 2006

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-010845-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-
WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-
CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
445 AM EDT WED MAY 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SLOW MOVING CONVECTION COULD FORM THIS AFTERNOON AND LINGER
THROUGH THE NIGHT.  LOCALIZED DOWNPOURS ARE POSSIBLE...AND IF THEY
FAVOR ANY ONE SMALL STREAM BASIN...FLOODING COULD OCCUR.

THERE IS ALSO THE SLIGHT RISK OF HAIL AND GUSTY WINDS WITH THE
STRONGEST STORMS LATE THIS AFTERNOON INTO EARLY THIS EVENING...ESPECIALLY
OVER THE OHIO RIVER COUNTIES AND INTO SOUTHEAST OHIO AND NORTHERN KENTUCKY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LOCALIZED HEAVY RAIN IS STILL POSSIBLE ON THURSDAY AND THURSDAY
NIGHT...THAT COULD LEAD TO SMALL STREAM FLOODING...IF THE SAME
BASIN IS FAVORED BY MORE THAN ONE SHOWER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 31, 11:51 AM EDT, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1151 AM EDT WED MAY 31 2006

WVZ033>035-311615-
MCDOWELL-RALEIGH-WYOMING-
1151 AM EDT WED MAY 31 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 1151 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTHEAST OF MULLENS...MOVING SOUTHWEST
AT 5 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE SOPHIA...
  RHODELL...NORTHFORK...KIMBALL...KEYSTONE AND ANAWALT.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
IN ADDITION...VERY HEAVY RAINFALL IS POSSIBLE.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

09
Local storm report, May 31, 12:50 PM EDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1250 PM EDT WED MAY 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HAIL             ANAWALT                 37.33N 81.44W
05/31/2006  E0.75 INCH       MCDOWELL           WV   POST OFFICE

&&

29
Local storm report, May 31, 2:32 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
232 PM EDT WED MAY 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             MILL CREEK              38.73N 79.97W
05/31/2006  M1.00 INCH       RANDOLPH           WV   EMERGENCY MNGR

&&

CAMPBELL
Local storm report, May 31, 2:47 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
247 PM EDT WED MAY 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             SWITZER                 37.79N 81.97W
05/31/2006  M1.50 INCH       LOGAN              WV   POST OFFICE

&&

JHOVIS
Local storm report, May 31, 2:52 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
252 PM EDT WED MAY 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             JULIAN                  38.15N 81.85W
05/31/2006  M1.75 INCH       BOONE              WV   POST OFFICE

&&

JHOVIS

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 11:56 AM EDTSevere Thunderstorm WarningRLXWyoming19 min
May 31, 12:13 PM EDTSevere Thunderstorm WarningRLXMcDowell32 min
May 31, 1:07 PM EDTFlash Flood WarningRLXMcDowell113 min
May 31, 1:43 PM EDTSevere Thunderstorm WarningRLXLogan32 min
May 31, 1:46 PM EDTSevere Thunderstorm WarningRLXRandolph29 min
May 31, 2:27 PM EDTSevere Thunderstorm WarningRLXLogan33 min
May 31, 2:42 PM EDTSevere Thunderstorm WarningRLXBoone33 min
May 31, 3:12 PM EDTSevere Thunderstorm WarningRLXLincoln31 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.